New Advice on Opioid Overdoses
In an effort to reduce opioid-related deaths, the U.S. Surgeon General recently released a public health advisory on the use of the overdose-reversing drug naloxone. Also known by the brand names Narcan and Evzio, naloxone is an FDA-approved medication that can be given through an injection or nasal spray when someone shows signs of opioid overdose.
Overdoses on the Rise
Opioids include prescription drugs used to treat pain, such as oxycodone, hydrocodone, codeine, and morphine, and illegal drugs including heroin. Overdose can occur when a person misuses the medication accidentally or on purpose.
In the advisory, the U.S. Surgeon General noted that when communities have access to naloxone and overdose education, overdose deaths decrease.
Who Should Carry Naloxone?
First responders, such as EMTs and police officers, already carry naloxone for emergencies. Now, the U.S. Surgeon General suggests others in the community should be prepared to use it—including health care providers, people at risk for an opioid overdose and their family and friends, and other community members who come into contact with people at risk.
In most states, if you or someone you know is at risk for opioid overdose, you can get naloxone from a pharmacy or community-based program without a prescription for a specific patient. You can also get training on how to use it.
Know the Signs of Overdose
Opioid overdose is a life-threatening emergency. If you suspect someone is overdosing, get medical help immediately by calling 911. Signs of overdose include:
Unresponsiveness—person will not wake up or cannot speak
Pale and/or clammy face
Breathing or heartbeat is slow or has stopped
Fingernails or lips appear blue or purple
Vomiting or making gurgling sounds